Florida, 2010

Rip Current in Florida, July 12, 2010

July 12, 2010 · NWS TAE · 1 event in 1 county or zone

Rip currents developed and resulted in one fatality and two injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Rip currents developed and resulted in one fatality and two injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 9:07 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 9:07 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 AM EDT MON JUL 12 2010

.DISCUSSION...SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE
EXTREME SOUTHEASTERN PORTIONS OF THE BIG BEND OF FLORIDA. WEAK LOW
TO MID LEVEL TROFING COUPLED WITH ENHANCED SURFACE CONVERGENCE IN
THIS REGION WILL PROVIDE ENOUGH SUPPORT THROUGH THE MORNING TO
SHOWER AND THUNDERSTORM ACTIVITY LIKELY. SHOWER ACTIVITY IS GETTING
STARTED ACROSS THE EASTERN PANHANDLE OF FLORIDA AS WELL. A TYPE 5
SEABREEZE REGIME (W TO SW WINDS AROUND 10 KNOTS) COUPLED WITH WEAK
UPPER LEVEL DISTURBANCES WILL ASSIST IN PROVIDING THE REGION WITH A
QUITE ACTIVE DAY IN TERMS OF CONVECTION. TO FURTHER SUPPORT THIS...A
MODIFIED SOUNDING USING A PARCEL OF 91/75 PROVIDES THE REGION WITH A
PW VALUE OF 2.29 WHICH IS 140 PERCENT GREATER THAN THE AVERAGE FOR
THIS TIME OF YEAR. ALSO...WITH OVER 3500 J/KG OF CAPE AND A LI
NEARING -7...INSTABILITY IS FORECAST TO BE PLENTIFUL ACROSS THE
REGION. ALTHOUGH SURFACE TO MID-LEVEL THETA-E VALUES ARE NOT
FORECAST TO BE OVERLY IMPRESSIVE TODAY...THERE IS STILL A SMALL
CHANCE THAT A FEW OF THE AFTERNOON THUNDERSTORMS MAY REACH SEVERE
THRESHOLDS. WITH A FREEZING LEVEL AROUND 16KFT...THE MAIN THREAT FOR
ANY SEVERE STORMS THAT DO DEVELOP TODAY WILL BE DAMAGING WINDS.
MORNING FORECAST IS ON TRACK AND THE ONLY CHANGES MADE TO THE GRIDS
THIS MORNING WAS TO BUMP POPS UP ACROSS THE SOUTHEASTERN BIG BEND OF
FLORIDA.

&&

.MARINE...WESTERLY TO SOUTHWESTERLY WINDS BETWEEN 10 AND 15 KNOTS
AND SEAS AROUND 2 FEET ARE EXPECTED THROUGH THE AFTERNOON. WINDS
WILL REMAIN OUT OF THE SOUTHWEST THROUGH THE WEEK WITH SEAS IN THE 1
TO 2 FOOT RANGE.

&&

.AVIATION...SCT-BKN LOW CLOUDS DEVELOPED ACROSS THE REGION THIS
MORNING OCCASIONALLY REDUCING CIGS INTO THE IFR CATEGORY. THESE HAVE
SINCE LIFTED WITH ONLY PATCHY MVFR CIGS BEING REPORTED. EXPECT
SCT-NMRS SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE VERY MOIST
ENVIRONMENT THIS AFTERNOON. IN FACT...WE ARE ALREADY SEEING A FEW
SHOWERS DEVELOP IN VCNTY OF PANAMA CITY. CONDITIONS WILL DROP TO
MVFR WITH IFR PSBL WITH ANY SHOWERS AND STORMS TODAY. COVERAGE
SHOULD DIMINISH TOWARD MIDNIGHT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...GODSEY
REST OF DISCUSSION...HARRIGAN
Hazardous weather outlook, Jul 12, 2:20 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 AM EDT MON JUL 12 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-130730-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
320 AM EDT MON JUL 12 2010 /220 AM CDT MON JUL 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. WHILE ORGANIZED SEVERE
STORMS ARE NOT EXPECTED...A FEW STORMS COULD BRIEFLY APPROACH
SEVERE LEVELS...WITH DAMAGING WINDS BEING THE MAIN THREAT. HEAVY
RAIN IS ALSO POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING
AREAS. AS USUAL DURING THE SUMMERTIME...LIGHTNING WILL BE THE
PRIMARY THREAT TO LIFE AND PROPERTY. THE COMBINATION OF HIGH
HUMIDITY AND TEMPERATURES IN THE LOWER 90S THIS AFTERNOON WILL
CAUSE HEAT INDEX VALUES TO REACH 100 DEGREES OUTSIDE OF RAIN
COOLED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
FAIRLY TYPICAL SUMMERTIME CONDITIONS ARE EXPECTED...WITH SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...A STORM OR TWO COULD BRIEFLY REACH
SEVERE LEVELS EACH DAY. WARMER TEMPERATURES TUESDAY AND WEDNESDAY
COMBINED WITH HUMID CONDITIONS WILL CAUSE INDEX VALUES TO REACH
100 TO 105 DEGREES IN MANY AREAS DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...A FEW STRONGER
STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AND SPOTTERS ARE
ASKED TO RELAY ANY REPORTS OF WIND DAMAGE OR LARGE HAIL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jul 12, 11:36 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1236 PM EDT MON JUL 12 2010

FLZ112-121715-
COASTAL BAY-
1136 AM CDT MON JUL 12 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY IN THE
PANHANDLE OF FLORIDA...

* UNTIL 1215 PM CDT

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 7 MILES WEST PANAMA CITY...MOVING EAST
AT 20 MPH.

THIS STORM WILL BE NEAR...
  LOWER GRAND LAGOON BY 1145 AM CDT.
  PRETTY BAYOU BY 1155 AM CDT.
  PANAMA CITY BY NOON CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ONE OF MORE FUNNEL CLOUDS HAVE BEEN REPORTED OVER THE GULF OF MEXICO
BETWEEN 5 AND 10 MILES FROM SHORE...BUT AT THIS TIME...DOPPLER RADAR
DOES NOT INDICATE STRONG ROTATION WITH THE STORM. RESIDENTS ALONG
THE COAST SHOULD CONTINUE TO MONITOR THIS STORM CLOSELY AND SEEK
SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS IF A FUNNEL CLOUD OR
WATERSPOUT IS SITED MOVING TOWARD SHORE.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Gulf

When
July 12, 12:05 PM EST
Where
Coastal Gulf forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Three men became trapped in a rip current off St. Joseph State Park. All three were pulled from the water. Two were transported to area hospitals and one of those was unable to be revived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Gulf2010-07-12MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251292.